Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Minimal hulls of compact sets in $ \mathbb{R}^3$


Authors: Barbara Drinovec Drnovšek and Franc Forstnerič
Journal: Trans. Amer. Math. Soc. 368 (2016), 7477-7506
MSC (2010): Primary 53A10, 32U05; Secondary 32C30, 32E20, 49Q05, 49Q15
DOI: https://doi.org/10.1090/tran/6777
Published electronically: December 14, 2015
MathSciNet review: 3471098
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main result of this paper is a characterization of the minimal surface hull of a compact set $ K$ in $ \mathbb{R}^3$ by sequences of conformal minimal discs whose boundaries converge to $ K$ in the measure theoretic sense, and also by $ 2$-dimensional minimal currents which are limits of Green currents supported by conformal minimal discs. Analogous results are obtained for the null hull of a compact subset of $ \mathbb{C}^3$. We also prove a null hull analogue of the Alexander-Stolzenberg-Wermer theorem on polynomial hulls of compact sets of finite linear measure, and a polynomial hull version of classical Bochner's tube theorem.


References [Enhancements On Off] (What's this?)

  • [1] Antonio Alarcón and Franc Forstnerič, The Calabi-Yau problem, null curves, and Bryant surfaces, Math. Ann. 363 (2015), no. 3-4, 913-951. MR 3412347, https://doi.org/10.1007/s00208-015-1189-9
  • [2] H. Alexander, Polynomial approximation and hulls in sets of finite linear measure in Cn, Amer. J. Math. 93 (1971), 65-74. MR 0284617 (44 #1841)
  • [3] Eric Bedford and Wilhelm Klingenberg, On the envelope of holomorphy of a $ 2$-sphere in $ {\bf C}^2$, J. Amer. Math. Soc. 4 (1991), no. 3, 623-646. MR 1094437 (92j:32034), https://doi.org/10.2307/2939272
  • [4] Giovanni Bellettini, Lecture notes on mean curvature flow, barriers and singular perturbations, Appunti. Scuola Normale Superiore di Pisa (Nuova Serie) [Lecture Notes. Scuola Normale Superiore di Pisa (New Series)], vol. 12, Edizioni della Normale, Pisa, 2013. MR 3155251
  • [5] S. Bochner, A theorem on analytic continuation of functions in several variables, Ann. of Math. (2) 39 (1938), no. 1, 14-19. MR 1503384, https://doi.org/10.2307/1968709
  • [6] Salomon Bochner and William Ted Martin, Several Complex Variables, Princeton Mathematical Series, vol. 10, Princeton University Press, Princeton, N.J., 1948. MR 0027863 (10,366a)
  • [7] Kenneth A. Brakke, The motion of a surface by its mean curvature, Mathematical Notes, vol. 20, Princeton University Press, Princeton, N.J., 1978. MR 485012 (82c:49035)
  • [8] Shang Quan Bu and Walter Schachermayer, Approximation of Jensen measures by image measures under holomorphic functions and applications, Trans. Amer. Math. Soc. 331 (1992), no. 2, 585-608. MR 1035999 (92h:46063), https://doi.org/10.2307/2154129
  • [9] E. M. Chirka, Complex analytic sets, Mathematics and its Applications (Soviet Series), vol. 46, Kluwer Academic Publishers Group, Dordrecht, 1989. Translated from the Russian by R. A. M. Hoksbergen. MR 1111477 (92b:32016)
  • [10] Tobias Holck Colding and William P. Minicozzi II, A course in minimal surfaces, Graduate Studies in Mathematics, vol. 121, American Mathematical Society, Providence, RI, 2011. MR 2780140
  • [11] Pascal Collin, Robert Kusner, William H. Meeks III, and Harold Rosenberg, The topology, geometry and conformal structure of properly embedded minimal surfaces, J. Differential Geom. 67 (2004), no. 2, 377-393. MR 2153082 (2006j:53004)
  • [12] John B. Conway, A course in functional analysis, 2nd ed., Graduate Texts in Mathematics, vol. 96, Springer-Verlag, New York, 1990. MR 1070713 (91e:46001)
  • [13] ào Trong Thi and A. T. Fomenko, Minimal surfaces, stratified multivarifolds, and the Plateau problem, Translations of Mathematical Monographs, vol. 84, American Mathematical Society, Providence, RI, 1991. Translated from the Russian by E. J. F. Primrose. MR 1093903 (91m:58030)
  • [14] Ulrich Dierkes, Stefan Hildebrandt, and Friedrich Sauvigny, Minimal surfaces, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 339, Springer, Heidelberg, 2010. With assistance and contributions by A. Küster and R. Jakob. MR 2566897 (2012b:49002)
  • [15] Barbara Drinovec Drnovšek and Franc Forstnerič, The Poletsky-Rosay theorem on singular complex spaces, Indiana Univ. Math. J. 61 (2012), no. 4, 1407-1423. MR 3085613, https://doi.org/10.1512/iumj.2012.61.4686
  • [16] Julien Duval and Nessim Sibony, Polynomial convexity, rational convexity, and currents, Duke Math. J. 79 (1995), no. 2, 487-513. MR 1344768 (96f:32016), https://doi.org/10.1215/S0012-7094-95-07912-5
  • [17] G. A. Edgar, Complex martingale convergence, Banach spaces (Columbia, Mo., 1984) Lecture Notes in Math., vol. 1166, Springer, Berlin, 1985, pp. 38-59. MR 827757 (88a:46013), https://doi.org/10.1007/BFb0074691
  • [18] Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. MR 0257325 (41 #1976)
  • [19] Franc Forstnerič, Polynomial hulls of sets fibered over the circle, Indiana Univ. Math. J. 37 (1988), no. 4, 869-889. MR 982834 (90g:32018), https://doi.org/10.1512/iumj.1988.37.37042
  • [20] John B. Garnett, Bounded analytic functions, 1st ed., Graduate Texts in Mathematics, vol. 236, Springer, New York, 2007. MR 2261424 (2007e:30049)
  • [21] M. L. Gromov, Convex integration of differential relations. I, Izv. Akad. Nauk SSSR Ser. Mat. 37 (1973), 329-343 (Russian). MR 0413206 (54 #1323)
  • [22] Mikhael Gromov, Partial differential relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 9, Springer-Verlag, Berlin, 1986. MR 864505 (90a:58201)
  • [23] F. Reese Harvey and H. Blaine Lawson Jr., An introduction to potential theory in calibrated geometry, Amer. J. Math. 131 (2009), no. 4, 893-944. MR 2543918 (2011i:53069), https://doi.org/10.1353/ajm.0.0067
  • [24] F. Reese Harvey and H. Blaine Lawson Jr., Duality of positive currents and plurisubharmonic functions in calibrated geometry, Amer. J. Math. 131 (2009), no. 5, 1211-1239. MR 2555839 (2011b:32053), https://doi.org/10.1353/ajm.0.0074
  • [25] F. Reese Harvey and H. Blaine Lawson Jr., Geometric plurisubharmonicity and convexity: an introduction, Adv. Math. 230 (2012), no. 4-6, 2428-2456. MR 2927376, https://doi.org/10.1016/j.aim.2012.03.033
  • [26] F. Reese Harvey and H. Blaine Lawson Jr., $ p$-convexity, $ p$-plurisubharmonicity and the Levi problem, Indiana Univ. Math. J. 62 (2013), no. 1, 149-169. MR 3158505, https://doi.org/10.1512/iumj.2013.62.4886
  • [27] Lars Hörmander, An introduction to complex analysis in several variables, 3rd ed., North-Holland Mathematical Library, vol. 7, North-Holland Publishing Co., Amsterdam, 1990. MR 1045639 (91a:32001)
  • [28] Lars Hörmander, Notions of convexity, Modern Birkhäuser Classics, Birkhäuser Boston, Inc., Boston, MA, 2007. Reprint of the 1994 edition. MR 2311920
  • [29] J. Hounie, A proof of Bochner's tube theorem, Proc. Amer. Math. Soc. 137 (2009), no. 12, 4203-4207. MR 2538581 (2010k:32001), https://doi.org/10.1090/S0002-9939-09-10057-6
  • [30] Uroš Kuzman, Poletsky theory of discs in almost complex manifolds, Complex Var. Elliptic Equ. 59 (2014), no. 2, 262-270. MR 3170758, https://doi.org/10.1080/17476933.2012.734300
  • [31] Finnur Lárusson and Ragnar Sigurdsson, Plurisubharmonic functions and analytic discs on manifolds, J. Reine Angew. Math. 501 (1998), 1-39. MR 1637837 (99e:32020)
  • [32] Finnur Lárusson and Ragnar Sigurdsson, Plurisubharmonicity of envelopes of disc functionals on manifolds, J. Reine Angew. Math. 555 (2003), 27-38. MR 1956593 (2004a:32054), https://doi.org/10.1515/crll.2003.013
  • [33] William H. Meeks III and Joaquín Pérez, Conformal properties in classical minimal surface theory, Surveys in differential geometry. Vol. IX, Surv. Differ. Geom., IX, Int. Press, Somerville, MA, 2004, pp. 275-335. MR 2195411 (2006k:53015), https://doi.org/10.4310/SDG.2004.v9.n1.a8
  • [34] William W. Meeks III and Shing Tung Yau, The existence of embedded minimal surfaces and the problem of uniqueness, Math. Z. 179 (1982), no. 2, 151-168. MR 645492 (83j:53060), https://doi.org/10.1007/BF01214308
  • [35] Frank Morgan, Geometric measure theory. A beginner's guide, 4th ed., Elsevier/Academic Press, Amsterdam, 2009. MR 2455580 (2009i:49001)
  • [36] Robert Osserman, A survey of minimal surfaces, 2nd ed., Dover Publications, Inc., New York, 1986. MR 852409 (87j:53012)
  • [37] Evgeny A. Poletsky, Plurisubharmonic functions as solutions of variational problems, Several complex variables and complex geometry, Part 1 (Santa Cruz, CA, 1989), Proc. Sympos. Pure Math., vol. 52, Amer. Math. Soc., Providence, RI, 1991, pp. 163-171. MR 1128523 (92h:32022)
  • [38] Evgeny A. Poletsky, Holomorphic currents, Indiana Univ. Math. J. 42 (1993), no. 1, 85-144. MR 1218708 (94c:32007), https://doi.org/10.1512/iumj.1993.42.42006
  • [39] R. Michael Range, Holomorphic functions and integral representations in several complex variables, Graduate Texts in Mathematics, vol. 108, Springer-Verlag, New York, 1986. MR 847923 (87i:32001)
  • [40] Jean-Pierre Rosay, Poletsky theory of disks on holomorphic manifolds, Indiana Univ. Math. J. 52 (2003), no. 1, 157-169. MR 1970025 (2004a:32053), https://doi.org/10.1512/iumj.2003.52.2170
  • [41] Jean-Pierre Rosay, Approximation of non-holomorphic maps, and Poletsky theory of discs, J. Korean Math. Soc. 40 (2003), no. 3, 423-434. MR 1973910 (2004c:32065), https://doi.org/10.4134/JKMS.2003.40.3.423
  • [42] Leon Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University, Centre for Mathematical Analysis, Canberra, 1983. MR 756417 (87a:49001)
  • [43] E. Spadaro, Mean-convex sets and minimal barriers, arxiv.org/abs/1112.4288
  • [44] Gabriel Stolzenberg, A hull with no analytic structure, J. Math. Mech. 12 (1963), 103-111. MR 0143061 (26 #627)
  • [45] Gabriel Stolzenberg, Uniform approximation on smooth curves, Acta Math. 115 (1966), 185-198. MR 0192080 (33 #307)
  • [46] Edgar Lee Stout, Polynomial convexity, Progress in Mathematics, vol. 261, Birkhäuser Boston, Inc., Boston, MA, 2007. MR 2305474 (2008d:32012)
  • [47] John Wermer, The hull of a curve in $ C^{n}$, Ann. of Math. (2) 68 (1958), 550-561. MR 0100102 (20 #6536)
  • [48] Erlend Fornæss Wold, A note on polynomial convexity: Poletsky disks, Jensen measures and positive currents, J. Geom. Anal. 21 (2011), no. 2, 252-255. MR 2772071 (2011m:32013), https://doi.org/10.1007/s12220-010-9130-7

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53A10, 32U05, 32C30, 32E20, 49Q05, 49Q15

Retrieve articles in all journals with MSC (2010): 53A10, 32U05, 32C30, 32E20, 49Q05, 49Q15


Additional Information

Barbara Drinovec Drnovšek
Affiliation: Faculty of Mathematics and Physics, University of Ljubljana – and – Institute of Mathematics, Physics and Mechanics, Jadranska 19, SI–1000 Ljubljana, Slovenia
Email: barbara.drinovec@fmf.uni-lj.si

Franc Forstnerič
Affiliation: Faculty of Mathematics and Physics, University of Ljubljana – and – Institute of Mathematics, Physics and Mechanics, Jadranska 19, SI–1000 Ljubljana, Slovenia
Email: franc.forstneric@fmf.uni-lj.si

DOI: https://doi.org/10.1090/tran/6777
Keywords: Minimal surfaces, minimal hulls, holomorphic null curves, null hulls, plurisubharmonic functions, polynomial hulls, positive currents
Received by editor(s): October 24, 2014
Published electronically: December 14, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society